Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 95, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 10:42 AM CDT for Edmonson County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 10:42 AM CDT (15:42 UTC)
- Expired
- May 23, 2000, 11:10 AM CDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Edmonson County, KY
The radar
The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:50 AM CDT | Hail 2 | Kyrock, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS53 KLMK 231544 SVRSDF KYC061-231610- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1042 AM CDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 1110 AM CDT * AT 1042 AM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER SWEEDEN...OR ABOUT 21 MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE AFFECT... MAMMOTH CAVE NATIONAL PARK BETWEEN 1050 AM CDT AND 1110 AM CDT REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:00 AM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, May 23, 2:00 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 AM EDT TUE MAY 23 2000 MAIN FORECAST PROBLEM THIS MORNING IS CHANCES FOR RAIN THROUGH THE PERIOD. AT 07Z SHRA AND TSRA WERE ACROSS WESTERN FORECAST AREA (FA). MORE TSRA WERE IN IL. A SERIES OF S/WS ARE LINED UP IN NW FLOW ALOFT. MODELS IN AGREEMENT WITH OVERALL SYNOPTIC PATTERN. WITH TRICKY NW FLOW...WILL USE A BLEND. AFTER INITIAL BATCH OF RAIN MOVES THROUGH FA THIS MORNING...ATMS DESTABILIZES AGAIN THIS AFTERNOON. ETA HAS CAPES OVER 2000 AND LI/S DOWN TO -8. NGM NOT QUITE AS UNSTABLE...BUT UNSTABLE NONETHELESS. STRONG WAA AT 850 OCCURS TODAY AS WELL. FEEL THAT SCATTERED STORMS WILL DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS AFTN. ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN CONTINUED WAA AND NW FLOW ALOFT. WILL PUT POPS IN GOOD CHANCE CATEGORY AND WORD AS SCATTERED. FOR WEDNESDAY...SURFACE TROF MOVES THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE ATMS. AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE. WILL KEEP LOW CHANCE POPS GOING...BUT WILL END EARLY IN NWRN FA. FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC. NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL. 1ST PERIOD OF FORECAST SUBJECT TO CHANGE DUE TO PRECIP AT ISSUANCE TIME. .SDF...NONE CS
In the hours before
Local storm report, May 23, 9:43 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM 9 S HAWESVILLE KY 1 INCH HAIL
05/23/00 HANCOCK REPORTED BY PUBLIC.
1030 AM PLEASANT RIDGE KY 1 INCH HAIL
05/23/00 OHIO REPORTED BY STORM
SPOTTER.Local storm report, May 23, 9:57 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1057 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM CLOVERPORT KY 1.75 INCH HAIL
05/23/00 BRECKINRIDGE REPORTED BY PUBLIC.Local storm report, May 23, 10:21 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1121 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM CANEYVILLE KY .75 INCH HAIL
05/23/00 GRAYSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 23, 10:29 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM IRVINGTON KY 1.75 INCH HAIL
05/23/00 BRECKINRIDGE REPORTED BY MEDIA.
1100 AM HARDINSBURG KY 1.75 INCH HAIL
05/23/00 BRECKINRIDGELocal storm report, May 23, 10:39 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1139 AM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 AM SHREWSBURY KY .75 INCH HAIL
05/23/00 GRAYSON REPORTED BY MEDIA.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:09 AM CDT | Severe Thunderstorm Warning | LMK | Hancock, Ohio | 21 min |
| May 23, 9:37 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 23 min |
| May 23, 9:41 AM CDT | Severe Thunderstorm Warning | LMK | Ohio | 29 min |
| May 23, 9:57 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 33 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | LMK | Grayson | 43 min |
| May 23, 10:55 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 45 min |
| May 23, 11:31 AM CDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 44 min |
| May 23, 11:35 AM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 50 min |
| May 23, 11:55 AM CDT | Tornado Warning | LMK | Metcalfe | 25 min |
| May 23, 12:12 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 38 min |
| May 23, 12:20 PM CDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson | 35 min |
| May 23, 12:50 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 25 min |
| May 23, 12:50 PM CDT | Tornado Warning | LMK | Cumberland | 30 min |
| May 23, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 48 min |
| May 23, 12:59 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 16 min |
| May 23, 1:11 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 64 min |
| May 23, 1:21 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 39 min |
| May 23, 1:37 PM CDT | Tornado Warning | LMK | Breckinridge, Grayson | 28 min |
| May 23, 1:49 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 21 min |
| May 23, 2:03 PM CDT | Tornado Warning | LMK | Grayson | 32 min |
| May 23, 2:17 PM CDT | Tornado Warning | LMK | Hart | 43 min |
| May 23, 3:01 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 34 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | LMK | Larue | 34 min |
| May 23, 3:55 PM CDT | Severe Thunderstorm Warning | LMK | Green, Taylor | 35 min |
| May 23, 4:24 PM CDT | Tornado Warning | LMK | Adair | 41 min |
| May 23, 4:43 PM CDT | Tornado Warning | LMK | Russell | 37 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.